A TRAUMATISED woman has claimed she was left “looking like a monster” after taking antibiotics and paracetamol for earache.
Rachel Carey had been suffering from an ear infection and was prescribed the drugs – medications that she says she had taken many times before.
Rachel Carey had been prescribed medication to treat her ear infection [/caption]
After starting a course of the drugs, the 38-year-old soon started to feel sick and the next morning her skin started to “bubble”.
Rachel, who lives in Dallas, Texas, US was then sent home from hospital three times – but her condition continued to deteriorate.
She was eventually admitted to the burns unit – where she spent 12 days receiving treatment for Stevens-Johnson Syndrome.
The condition is a rare, serious disorder of the skin and mucous membranes that causes the top layer of skin to die – and is usually caused by a reaction to medication.
The mum said the blisters were excruciating and left her feeling as if she were being attacked by red fire ants that were biting her all over her body.
The blisters then spread across her face which caused her lips and eyes to become distorted.
I didn’t even recognise myself when I looked in the mirror. I felt like a monster
Rachel, who is mum to Tayla, 19 said she was traumatised when she looked at herself in the mirror.
She said: “I had an ear infection, and went into urgent care.
“I’d been prescribed amoxicillin, an antibiotic, and Tylenol, which is paracetamol. I took them at around 7pm at night.
“Not long afterwards I began feeling itchy, and I noticed the skin on the back of my neck was bubbling up.
“I’d taken these medications before, but for some reason this time my body rejected it.”
The mum was left traumatised after blisters spread all over her body [/caption]
The bubble-like blisters went all over her body and covered her back [/caption]
Rachel, who works in data management and analytics at a university added: “I went to the emergency room three times over three days, and they finally admitted me into the burns unit on the fourth time.
“I ended up staying in the burns unit for 12 days.
“Halfway through, they did a biopsy of my skin and that is when they confirmed it was Stevens-Johnson syndrome.
“It was so painful. It feels like you are burning from the inside out. It felt like being bitten all over my body by thousands of red fire ants.
“It was traumatising and intense to see my face and skin looking so different.
What is Stevens-Johnson syndrome?
Stevens-Johnson syndrome is a rare but serious disorder that affects the skin, mucous membrane, genitals, and eyes.
The mucous membrane is the soft layer of tissue that lines the digestive system from the mouth to the anus, as well as the genital tract and eyeballs.
Stevens-Johnson syndrome is usually caused by an unpredictable adverse reaction to certain medications.
The syndrome often begins with flu-like symptoms, followed by a red or purple rash that spreads and forms blisters. The affected skin eventually dies and peels off.
Stevens-Johnson syndrome is a medical emergency that requires treatment in hospital, often in intensive care or a burns unit.
Skin pain is the most common symptom of Stevens-Johnson syndrome, and can be followed by flu-like symptoms.
After a few days a rash appears, which consists of individual blemishes that may look like a target – darker in the middle and lighter around the outside.
The rash isn’t usually itchy, and spreads over a number of hours or days.
Large blisters then develop on the skin, which leave painful sores after bursting.
Rachel is pictured above with her daughter Tayla. Rachel said she had no issue taking medication before [/caption]
“I didn’t even recognise myself when I looked in the mirror. I felt like a monster.”
The first sign Rachel noticed was that she felt itchy and uncomfortable and before long her skin was bubbling and her eyes were swelling.
After her first trip to A&E in November 2019, Rachel has managed to control her condition and now says that doctors should know more about the condition and claims it “shouldn’t have taken her four trips” to A&E to be taken seriously.
She said: “There needs to be education and awareness of this condition and warnings on pharmacy labels that SJS is a severe side effect.
Rachel now wants to make medical practitioners more aware of the condition[/caption]
“It shouldn’t have taken four trips to the hospital for them to recognise and admit me.”
Rachel now has her condition under control but she still suffers from mild skin discolouration.]
She added that the experience was “horrible” and said she would get encouragement from her family and friends as well as her faith in order to keep going.
“I’ve been through a lot of things in my life, and I knew that I could get through this too.
“The doctors were amazed how quickly I was healing.
“I thought I might look like that forever, I didn’t know how I could go back to work, but remained faithful.
“I still have some scars, but I’ve gotten through the worst part and know that one day soon i’ll be 100 per cent healed.
“I am so much stronger after going through this, like I can conquer anything.”